Last Modified: January 27, 2009
Dear OncoLink "Ask The Experts,"
My 11 yr-old Yorkshire Terrier has T-cell lymphoma. He was treated with the Wisconsin protocol and has gone into remission. Our oncologist is suggesting we start a pill called CCNU or Lomustine for the next 12 weeks. I have read about this medication and am concerned about the side effects. What can you tell me about it?
Lili Duda, VMD, Section Editor of the OncoLink Veterinary Oncology Menu, responds:
CCNU, also known as lomustine, is an oral alkylating chemotherapy drug similar to cyclophosphamide (Cytoxan). It is commonly used in the treatment of lymphomas and mast cell tumors in dogs. It is a conventional chemotherapy drug, and the primary side effect is bone marrow suppression (it does not have cardiac toxicity). It has an added advantage of being one of the few chemotherapy drugs that crosses the blood-brain barrier, meaning that it can attack cancer cells that may be hiding in the brain, spinal cord, and cerebrospinal fluid compartments of the body. CCNU is no more or less "toxic" than the chemotherapy drugs that comprise the CHOP protocol. While CCNU can cause liver toxicity (manifested by increases in liver enzymes), these changes are typically reversible when the CCNU is discontinued and liver-supportive medications are used for a few weeks. CCNU is sometimes used as part of first-line lymphoma therapy, and sometimes it is reserved to be used as rescue chemotherapy at time of relapse. CCNU is often used to treat T-cell lymphomas.